Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Phoenix, AZ

August 11, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 11, 2004, 5:29 PM MST for Maricopa County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 5:29 PM MST (00:29 UTC)
Expired
Aug 11, 2004, 6:00 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
3412 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 120029
SVRPSR
AZC013-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS 
  INCLUDES THE CITIES OF WICKENBURG...AGUILA...MORRISTOWN...
  AND PORTIONS OF HIGHWAY 60 AND 93.

* UNTIL 600 PM MST

* AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH...HAIL...AND VERY HEAVY RAIN. THESE STORMS WERE 
  LOCATED NEAR AGUILA AND WICKENBURG...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORRISTOWN.

LAT...LON 3409 11308 3380 11330 3379 11260 3399 11268

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:10 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 11, 4:10 PM MST, 1 hour 19 minutes before
AZZ020>028-CAZ030>033-120545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST WED AUG 11 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN INCREASE IN LOW LEVEL MOISTURE WILL RESULT IN ISOLATED
THUNDERSTORMS THIS EVENING...MAINLY OVER SOUTHWEST AND SOUTH-CENTRAL
ARIZONA. HIGH PRESSURE ALOFT...CURRENTLY CENTERED OVER NEVADA...WILL
GRADUALLY DRIFT SOUTH AND BE CENTERED OVER SONORA MEXICO BY FRIDAY.
AS THIS HAPPENS...A COUPLE OF UPPER LEVEL DISTURBANCES FROM THE
EASTERN PACIFIC WILL MOVE EAST AND BRING AN INCREASED CHANCE FOR
STORMS...ESPECIALLY FRIDAY AND SATURDAY. IT WILL STILL BE RATHER HOT
THURSDAY...BUT TEMPERATURES WILL LOWER TO SLIGHTLY BELOW NORMAL
LEVELS BY THIS WEEKEND.

&&
.DISCUSSION...
LOW LEVEL MOISTURE INCREASE HAS COMBINED WITH A STEEP LAPSE RATE TO
SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. UPPER
SUPPORT...IN THE FORM OF DIVERGENCE...IS NOT SPECTACULAR...ALTHOUGH
SOME SPEED DIVERGENCE APPEARS TO EXIST OVERHEAD IN 300-200 MB LAYER.
STEERING FLOW FROM THE NORTHEAST THIS EVENING OVER SOUTH CENTRAL
AZ...AND FROM THE SOUTHEAST OVER WRN AZ AND FAR SE CALIFORNIA.
SO...STORMS WILL TRY TO PROPAGATE SOUTHWARD FROM YAVAPAI AND MOHAVE
COUNTIES TOWARD LA PAZ AND MARICOPA COUNTIES. MEANWHILE...STORMS
HAVE DEVELOPED OVER CENTRAL PIMA COUNTY. SO...OUTFLOW FROM THOSE
STORMS COULD MOVE NORTH TOWARD SOUTH CENTRAL AZ WHILE OUTFLOW FROM
YAVAPAI COUNTY STORMS MOVES SOUTH...AND NEW STORMS COULD BE
TRIGGERED WHERE THOSE BOUNDARIES COLLIDE. BETWEEN THE TWO AREAS OF
STORMS...SURFACE DEW POINTS HAVE LOWERED INTO THE MID 50S OVER THE
SOUTH CENTRAL AZ DESERT...WHICH STILL INDICATES THAT CAPE
EXISTS...BUT DECENT OUTFLOWS WILL BE NEEDED TO TRIGGER STORMS OVER
THE DESERT. AS MENTIONED...THAT IS CERTAINLY POSSIBLE THIS EVENING.
SO...HAVE GONE FOR ISOLATED TSTM COVERAGE THIS EVENING OVER LA
PAZ...MARICOPA...AND PINAL COUNTIES...WITH SCATTERED COVERAGE OVER
SOUTHERN GILA COUNTY THRU EARLY EVENING.  STRONG GUSTY WINDS WILL
CERTAINLY BE POSSIBLE ...AS WELL AS BLOWING DUST AND BRIEF HEAVY
RAINFALL.

UPPER HIGH FORECAST TO MOVE SOUTHEAST NEXT 24 HRS. DECENT UPPER
LEVEL SHORTWAVE TROUGH AND ASSOCIATED DIVERGENCE IS FORECAST TO
AFFECT FAR SOUTHEAST CALIFORNIA BY THURSDAY AFTN/EVENING. HAVE
BUMPED POPS UP A BIT OVER SE CALIF THURS AFTN/EVENING IN DEFERENCE
TO THIS SYSTEM. UPPER HIGH DRIFTS TO OUR SOUTH BY FRIDAY...ALLOWING
DISTURBANCES IN THE WESTERLIES TO PERIODICALLY AFFECT MUCH OF OUR
CWA. DEFINITE TRANSITION SITUATION SETTING UP...AND IT LOOKS LIKE
THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO PROVIDE SOME DEGREE OF
INSTABILITY TO WARRANT SLIGHT CHANCE-CHANCE OF TSTMS THURS NITE THRU
SATURDAY NIGHT. VERTICAL WIND SHEAR NOT FORECAST TO BE ALL THAT
GREAT...BUT COULD BE A FAVORABLE ENOUGH COMBINATION OF CAPE AND
SHEAR TO SUPPORT ORGANIZED MULTICELL STORMS DURING THIS PERIOD.

FLOW PATTERN SUNDAY THRU TUESDAY IS INTERESTING...WITH UPPER HIGH
FORECAST TO DEVELOP TO OUR NORTH WHILE WESTERLY FLOW UNDERCUTS THAT
HIGH JUST TO OUR SOUTH. AND...THE LATEST COUPLE OF GFS MODEL RUNS
SUGGEST WE WONT DRY OUT QUITE AS MUCH...NOR AS FAST...AS WAS
PREVIOUSLY INDICATED. HELD ONTO A SLIGHT CHANCE FOR A STORM OVER
SOUTH CENTRAL AZ SUNDAY THRU MONDAY...THEN RETAINED A SLIGHT CHANCE
FOR A STORM ONLY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ BY NEXT
TUESDAY-WEDNESDAY AS SOMEWHAT DRIER AIR FORECAST TO ADVECT ACROSS
LOWER DESERT. HAD INHERITED AN EXCELLENT FORECAST PACKAGE FROM
EARLIER SHIFTS...SO ONLY MINOR TWEAKS MADE TODAY.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

NONE

&&

DG
Hazardous weather outlook, Aug 11, 11:39 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1139 AM MST WED AUG 11 2004

AZZ022>024-027-028-120700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE TODAY...ACCOMPANIED BY SLIGHTLY HIGHER
HUMIDITY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN THIS AFTERNOON...THEN REDEVELOP TOWARD THE SOUTHWEST
AND AFFECT PORTIONS OF THE LOWER DESERT THIS EVENING.  DAMAGING WINDS
AND LOCALLY HEAVY RAIN...WHICH COULD LEAD TO SOME LOCALIZED
FLOODING...MAY OCCUR. DENSE BLOWING DUST WILL BE POSSIBLE OVER THE
LOWER DESERT. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND PEAK ON FRIDAY OR
SATURDAY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE
WITH STORMS. THEN...A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
STORMS WILL EXIST SUNDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE
REQUIRED.

AZZ020-021-025-026-CAZ031-120700-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTY IN
ARIZONA...AS WELL AS THE LOWER COLORADO RIVER VALLEY IN FAR SOUTHEAST
CALIFORNIA

.DAY ONE...TODAY

A HIGH HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM PDT (MST).
REFER TO PHXNPWPSR FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER THE
HIGHER TERRAIN. DAMAGING WINDS...BLOWING SAND OR DUST...AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH STRONGEST STORMS. SPOTTER ACTIVATION
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM LATE
THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR
DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER
ACTIVATION MAY BE REQUIRED.

CAZ030-032-033-120700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

HOT WEATHER...WITH A SLIGHT INCREASE IN HUMIDITY...WILL OCCUR TODAY.
THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM...MAINLY OVER THE
HIGHER TERRAIN...THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ...
SOME BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAIN WILL BE
POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM THURSDAY
THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND
BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION
MAY BE REQUIRED.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:55 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 11, 7:05 PM MSTSevere Thunderstorm WarningPSRLa Paz40 min
Aug 12, 2:14 PM MSTFlash Flood WarningPSRLa Paz38 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.